Identify the toxin

An Internal Medicine Meeting 2019 speaker outlined overdose causes.


Opioid overdoses may make headlines, but there are a lot of other substances that patients commonly take too much of, as Janice Zimmerman, MD, MACP, explained to Internal Medicine Meeting 2019 attendees.

The initial challenge for hospital physicians is often to figure out what substance is responsible. “You'd like for them to tell what they took and how much they took. That doesn't happen about half the time, or at least it's inaccurate half the time,” said Dr. Zimmerman, a professor of medicine at Weill Cornell Medicine and a critical care specialist at Houston Methodist Hospital in Texas.

Photo by Stacey Butterfield
Photo by Stacey Butterfield

She offered tips for solving this mystery and treating overdoses during the conference's precourse on critical care medicine. “We always say do a complete physical exam, but I'll be honest, in toxicology what you really want to concentrate on are the vital signs and the neurologic exam. You'll find patterns when you do that,” she said.

Increases in temperature, blood pressure, heart rate, or agitation suggest sympathomimetic or anticholinergic drugs. “A lot of these are going to be illicit drugs,” she noted, citing cocaine and amphetamines as examples.

Patients with the opposite symptoms are more likely to have overdosed on an antihypertensive, narcotic, or sedative. These drugs cause of a lot of overdoses, according to 2017 data from the American Association of Poison Control Centers cited by Dr. Zimmerman.

Analgesics were the top cause at 11.18%, followed by sedatives/hypnotics/antipsychotics (9.83%), antidepressants (7.21%), and cardiovascular drugs (6.40%). “These four groups of drugs have had the greatest increase in exposures since the year 2000,” she said.

The size of the patient's pupils is also a clue to overdose cause; dilated ones suggest a sympathomimetic, meperidine, or an anticholinergic, while small ones are associated with narcotics and cholinergic drugs.

Specific drugs

Within the analgesic category and by itself, acetaminophen is a top cause of overdoses. “Always think about acetaminophen with any ingestion, because it's present in so many drugs as a combination agent. It is often an unintentional overdose,” said Dr. Zimmerman.

Although it is a frequent cause of liver failure (see article on page 17), acetaminophen is generally considered a relatively benign overdose, she said. “However, if you see someone with altered mental status or you have an increase in lactate, this suggests a massive ingestion.”

Certain factors also mean higher risk for severe adverse consequences with acetaminophen, including chronic liver disease or alcoholism, malnutrition, and use of NSAIDs or drugs that induce CYP450. “If your patient falls into one of those categories, you may want to use a lower threshold for treatment,” said Dr. Zimmerman.

Either oral or IV N-acetylcysteine works. “The most important thing is to get it started early. Starting within eight hours of ingestion is optimum. If you don't have your level back, but you're concerned, you start the treatment,” she said.

Acetaminophen levels won't be of any use within four hours of ingestion, Dr. Zimmerman noted. However, patients who present soon after ingestion can be given charcoal to try to clear the drug from their gastrointestinal systems.

More generally, charcoal has been losing favor as a treatment for overdoses. “Use of charcoal has actually decreased significantly,” she said. “The key here is that you have to give it within one to two hours of ingestion. If it's not in the stomach, it's not going to help you. Giving it late is of no benefit.”

Benzodiazepines are another drug commonly combined with others (particularly opiates and alcohol) in overdoses. “The most common benzo that's used in overdoses in the U.S. is alprazolam. We're a stressed nation,” said Dr. Zimmerman.

Flumazenil is used as an antidote to benzodiazepine in anesthesia, but it's not so useful in toxicology, given the contraindication with chronic benzodiazepine use. “The risk here is precipitating seizures. I guarantee you anyone overdosing on a benzo chronically uses them, so you're at risk for precipitating seizures,” she said.

Other prescription meds commonly at fault include beta-blockers and calcium channel-blockers. “Glucagon is the antidote for beta-blockers, calcium chloride for calcium-channel blockers, but both have been effective in the other,” said Dr. Zimmerman. “Altered mental status is more common with beta-blockers because more of these drugs cross the blood-brain barrier. Hyperglycemia is more common with calcium-channel blockers.”

High-dose insulin is another treatment option. “It's an infusion of 1 unit per kg per hour. Remember, [diabetic ketoacidosis dosing] is 0.1,” she said. If the initial insulin dosing doesn't work, even higher doses may be considered.

Speaking of insulin, it's another thing that patients commonly take too much of, which is especially a problem when it's long-acting. “We've seen several of these patients, particularly with the insulin degludec. Half-life is like 28 hours,” she said. “We're talking two or three days in the ICU till their glucose is stabilized.”

Insulin is not the biggest source of trouble in diabetics, though. “Sulfonylureas are worse,” said Dr. Zimmerman. “We typically give concentrated glucose and we give glucagon, both of which increase insulin secretion from the pancreas, so it kind of works against increasing the glucose. The only thing that works by decreasing insulin secretion from the pancreas is actually octreotide.” Metformin has more benign consequences of overuse (rarely hypoglycemia), although it does cause lactic acidosis.

Taking too much of an antidepressant can cause cardiac problems. “Even though the rate of cardiac effects is low, there's so much [of these drugs] out there now that we're seeing them,” said Dr. Zimmerman. “In a setting of significant cardiac toxicity, we give sodium bicarbonate.”

Lipid emulsion might be considered for refractory cases, but it's another treatment with declining popularity. “Poison control centers were recommending it over the last five years so we've kind of evened out in the enthusiasm,” she said. “As more people have used it, we've also seen the reporting of more adverse effects: pancreatitis, acute lung injury. If you give lipid emulsion, you cannot check your labs due to hyperlipidemia. It's also associated with obstruction of dialysis filters.”

Rounding out the prescription causes of overdose are the opioids. Everyone knows to use naloxone, but Dr. Zimmerman's pro tip was that you might need a lot of it. “You may have to go to up to 10 mg. If the 2 [mg dose] doesn't work, double the dose. Keep going,” she said. “One of the implications of these higher doses is that some emergency departments in the setting of these epidemics are running out of naloxone.”

Nonprescription causes

Then there are all the ways that patients poison themselves with illegal substances, including bath salts, cocaine and amphetamines, and synthetic marijuana.

“If you want more information on illegal drugs, look at erowid.org. It has links to medical literature but it also has personal testimonials. Very interesting. If you don't know what someone has just told you about it, there's a glossary and you can go and look it up, and come back and look cool when they talk to you,” said Dr. Zimmerman.

If overdose from one of these drug classes results in acute coronary syndrome, treat as you would in any other patient, including the use of aspirin, nitroglycerin, and reperfusion as appropriate. “One of the things that has always been said is you can't use beta-blockers, and that's not true,” she said. “If they already have that sympathomimetic storm that's abated, and there's an indication for beta-blockers, they are safe to give and actually may improve outcomes.”

Other newer causes of overdose include energy drinks and liquid nicotine from e-cigarettes. The latter has been increasing as a cause every year since 2010, Dr. Zimmerman reported. “I expect that will continue to go up, as particularly teenagers adopt these practices.”

Finally, keep in mind the ways that patients admitted for other reasons may overdose in the hospital, starting with gabapentin. “Many of our patients are on doses that are way too high, particularly those with renal dysfunction. It basically will put them to sleep,” she said.

Narcotics are another common issue. “Of course, everybody wants smiley faces, so our patients in the hospital get overdosed and end up in the ICU,” she said.

She also sees hospital-acquired methemoglobinemia, which is treated with methylene blue. “This is due to topical anesthetics, particularly in the setting of bronchoscopies, transesophageal echos, and GI endoscopy. . . . It's very strange. You give a blue patient a blue drug and they turn pink.” Propylene glycol and propofol have also been responsible for inpatient overdoses.

So has even the most commonplace and innocuous-seeming hospital item—the hand sanitizer. “Everywhere, right? Well, those are 70% to 80% ethanol or isopropyl alcohol. If you have an alcoholic in your hospital, they can go and get that stuff real easily,” Dr. Zimmerman said.